Georgia, 2018

Hail in Georgia, June 20, 2018

June 20, 2018 · NWS JAX · 1 event in 1 county or zone

A surface trough axis was over southern GA and extended into north FL into the afternoon which served as a focus for convective development over a moist and unstable airmass.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A surface trough axis was over southern GA and extended into north FL into the afternoon which served as a focus for convective development over a moist and unstable airmass.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jun 20, 3:24 PM EST, 21 minutes earlier.

Area forecast discussion, Jun 20, 3:24 PM EST, 21 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
424 PM EDT Wed Jun 20 2018

.NEAR TERM /Through Thursday Night/...
Rest of Today: A surface trough extends across southern Georgia
into the Suwanee Valley this afternoon, and scattered to numerous
showers and storms were developing along and south of this
boundary. The light westerly low level flow was pushing the Gulf
coast sea breeze inland, and pinning the east coast sea breeze
towards the coast. The northerly flow aloft was causing a
southeasterly storm motion, and storms should merge across the
eastern interior portions of northeast Florida late this
afternoon into the early evening. Drier air aloft was noted in the
sounding and strong downbursts are expected this afternoon.
Locally heavy rainfall is also possible. Outside of convection, it
was very hot outside, with temperatures in the low to mid 90s and
heat indices around 105 degrees.

Tonight: Convection will wind down this evening across northeast
Florida due to loss of daytime heating. Showers may redevelop
along the Gulf coast late in the night before daybreak in the low
level westerly flow, and move into the Suwanee Valley and north
central Florida. Otherwise, dry and warm conditions will prevail
under partly cloudy skies. Overnight lows will be in the low to
mid 70s.

Thursday and Thursday Night: Vertically stacked low pressure will
move southeastward across southern Iowa and northern Missouri,
with surface cold front pushing into the Tennessee Valley and
southern Plains. Flow aloft will become more west to northwesterly
as the upper ridge just west of the region begins to break down.
The Gulf coast sea breeze will continue to be dominant, and the
slightly stronger westerly flow will push the sea breeze inland at
a quicker rate. Moisture will increase across southeast Georgia on
Thursday as the ridging breaks down, with precipitable water
values increasing to around 2 inches. If an east coast sea breeze
is able to develop, it will be pinned right along the east coast
on Thursday. Scattered showers and storms will develop across the
western portion of the region, and then move eastward. The
greatest chance for storms will be along the coastal counties of
northeast Florida. It will be a very hot day once again, with
temperatures rising into the low to mid 90s across the region,
even at the beaches. High dewpoints will lead to heat indices of
102-110F, and a Heat Advisory may be needed for portions of
the region on Thursday. Convection will push into the western
Atlantic in the early evening, with mainly dry conditions
overnight. Overnight lows will be in the low to mid 70s.

.SHORT TERM /Friday Through Saturday Night/...
Stacked low pressure will move slowly eastward across Illinois and
into Indiana on Friday, and then the upper low will weaken and
shift through the Ohio Valley Friday night. The overall flow will
become west to southwesterly across the region, with high pressure
south of the area. Subtly drier low level air will also move into
northeast Florida. This will lead to lower rain chances,
especially across the Suwanee Valley and I-10 corridor. A weak
shortwave is forecast to move across southeast Georgia on Friday
around the base of the upper trough, and the best chances of rain
(around 50%) are expected there. Highs will be in the low to mid
90s once again, with heat indices of 100-105F. The upper level
trough will lift out to the northeast on Saturday and mid/upper
level high pressure will build over the region. Similar rain
chances are expected once again, the highest towards the Altamaha
River in southeast Georgia and towards Marion County in northeast
Florida.

.LONG TERM /Sunday Through Wednesday/...
Surface and mid-level ridge will nudge northward on Sunday,
pushing the enhanced westerly winds northward as well. Upper-level
ridge continues to dominate the region, with warm temperatures
and thunderstorm chances remaining. Towards the middle of next
week, a backdoor frontal boundary may shift into the region as
high pressure builds down the eastern seaboard. This may lead to
above normal rain chances once again Tuesday and Wednesday,
beginning first across southeast Georgia on Tuesday.

&&

.AVIATION...
Scattered to numerous showers and storms were developing across
the region, and will impact the TAF sites through the afternoon
and into the early evening hours. MVFR/IFR conditions are
possible in storms. Showers are expected to redevelop near
sunrise, especially towards KGNV. South to southwesterly winds
5-10 knots will prevail this afternoon inland outside of
thunderstorms, and southeast along the coast as a weak east coast
sea breeze moves inland.

&&

.MARINE...
A high pressure ridge over central Florida will slowly shift
southward through the weekend. This pattern will continue to
support a south to southwest wind flow regime through much of the
forecast period. Given the mean flow decidedly westerly by
Thursday and Friday, there will likely be a greater chance of
offshore moving afternoon and evening thunderstorms. Mariners
should be aware of the possibility of inclement weather in the
aftn and evening hours and stay updated on the latest statements
and warnings. For the offshore waters, there is some chance of
southerly winds near the 15-20 kt range in the evening and into
part of the overnight hours through the weekend.

Rip Currents: Low risk of rip currents through the end of the
week.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  74  96  74  91 /  30  30  20  30
SSI  76  93  76  90 /  20  40  20  30
JAX  74  96  74  94 /  40  60  20  30
SGJ  74  92  74  91 /  40  50  20  40
GNV  74  92  74  91 /  40  50  10  30
OCF  75  91  75  90 /  40  40  10  40

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&

23/Kennedy/Bricker

In the hours before

Local storm report, Jun 20, 2:51 PM EST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Jacksonville FL
351 PM EDT WED JUN 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     TSTM WND DMG     2 NW NORMANDY           30.33N 81.79W
06/20/2018                   Duval              FL   EMERGENCY MNGR

            DOWNED TREE ON TOP OF HOME. PERSON TRAPPED INSIDE BUT
            OTHERWISE UNHARMED.

&&

WCORLESS
Local storm report, Jun 20, 2:55 PM EST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Jacksonville FL
355 PM EDT WED JUN 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     LIGHTNING        4 NW NORMANDY           30.35N 81.82W
06/20/2018                   Duval              FL   EMERGENCY MNGR

            TRANSFORMER DAMAGED AND SMOKING DUE TO THUNDERSTORM.

&&

WCORLESS
Special weather statement, Jun 20, 2:58 PM EST, 47 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
358 PM EDT WED JUN 20 2018

FLZ025-125-202045-
Inland Duval FL-Coastal Duval FL-
358 PM EDT WED JUN 20 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DUVAL COUNTY UNTIL
445 PM EDT...

At 358 PM EDT, Doppler radar was tracking a strong thunderstorm near
Oceanway, or 7 miles north of Arlington, moving southeast at 5 mph.

Excessive cloud-to-ground lightning and wind gusts of 40 to 50 mph
can be expected along with possible minor damage.

Locations impacted include...
Jacksonville, Arlington, Oceanway, Craig Field, Fort Caroline and
Tallyrand.

LAT...LON 3041 8170 3053 8157 3039 8140 3024 8158
TIME...MOT...LOC 1958Z 310DEG 5KT 3044 8157

PETERSON
Special weather statement, Jun 20, 3:01 PM EST, 44 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
401 PM EDT WED JUN 20 2018

FLZ022-023-030-031-202045-
Columbia FL-Baker FL-Union FL-Bradford FL-
401 PM EDT WED JUN 20 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BRADFORD...SOUTHWESTERN
BAKER...UNION AND EAST CENTRAL COLUMBIA COUNTIES UNTIL 445 PM EDT...

At 401 PM EDT, Doppler radar was tracking a strong thunderstorm near
Olustee, or 15 miles east of Lake City, moving south at 10 mph.

Excessive cloud-to-ground lightning and wind gusts of 40 to 50 mph
can be expected along with possible minor damage.

Locations impacted include...
Lake Butler, Palestine Community, Groves, Lulu, Olustee, Sanderson
and Ellerbee.

LAT...LON 3032 8261 3042 8226 3014 8210 2995 8248
TIME...MOT...LOC 2001Z 340DEG 11KT 3025 8240

PETERSON
Special weather statement, Jun 20, 3:29 PM EST, 16 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
429 PM EDT WED JUN 20 2018

GAZ152-164-165-202115-
Inland Camden GA-Brantley GA-Charlton GA-
429 PM EDT WED JUN 20 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CAMDEN...
SOUTHEASTERN BRANTLEY AND NORTHEASTERN CHARLTON COUNTIES UNTIL 515 PM
EDT...

At 429 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Woodbine, moving southeast at 10 mph.

Excessive cloud-to-ground lightning and wind gusts of 40 to 50 mph
can be expected along with possible minor damage.

Locations impacted include...
Woodbine and Tarboro.

LAT...LON 3103 8201 3114 8186 3099 8166 3080 8187
TIME...MOT...LOC 2029Z 318DEG 11KT 3100 8188

PETERSON
Special weather statement, Jun 20, 3:44 PM EST, 1 minute before
Special Weather Statement
National Weather Service Jacksonville FL
444 PM EDT WED JUN 20 2018

FLZ031-032-036-037-202130-
Putnam FL-Alachua FL-Bradford FL-Clay FL-
444 PM EDT WED JUN 20 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL ALACHUA...
SOUTHEASTERN BRADFORD...NORTHWESTERN PUTNAM AND SOUTHWESTERN CLAY
COUNTIES UNTIL 530 PM EDT...

At 444 PM EDT, Doppler radar was tracking a strong thunderstorm over
Lake Geneva, or near Keystone Heights, moving southeast at 15 mph.

Excessive cloud-to-ground lightning and wind gusts of 45 to 55 mph
can be expected along with possible minor damage.

Locations impacted include...
Interlachen, Keystone Heights, Melrose, Hawthorne, Melrose Landing,
Lake Geneva, Florahome, Putnam Hall and Mannville.

LAT...LON 2982 8214 2984 8192 2964 8177 2956 8207
TIME...MOT...LOC 2044Z 331DEG 12KT 2974 8198

PETERSON

The radar

The Jacksonville radar (KJAX), 52 km away, was scanning. The volume nearest the first event began at 20:43 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Camden

When
June 20, 3:45 PM EST
Where
Camden County, 2.16 mi NNE of Colesburg
Measured
0.75 in hail
Reported by
Public
Coordinates
30.950, -81.690

Penny size hail observed along I-95 near Woodbine.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2018Every state in 2018This day in weather historyWarnings in Georgia, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 769130.